Pityriasis rosea in Adult
Pityriasis rosea is usually asymptomatic, although it occasionally may be pruritic. Constitutional symptoms may precede the eruption, including fever, headache, cough, and arthralgia. In a majority of patients, the rash typically resolves within 8 weeks. Recurrence is rare.
Adolescents and young adults are most commonly affected. Of note, pityriasis rosea occurring during pregnancy has been associated with increased risk of fetal demise and miscarriage, particularly if the lesions appear within the first 15 weeks of gestation. In pregnant women, the eruption may present in a more widespread distribution compared with classic pityriasis rosea and may be associated with systemic symptoms such as fatigue, headache, and loss of appetite. Close follow-up of pregnant women with pityriasis rosea is recommended. Occasionally, pityriasis rosea can affect children under 10 years of age.
While the exact cause remains unclear, pityriasis rosea is thought to be associated with systemic reactivation of human herpesvirus 6 and 7 (HHV-6 and HHV-7).
Certain drugs, such as captopril, clonidine, omeprazole, nonsteroidal anti-inflammatory drugs (NSAIDs), metronidazole, terbinafine, and lamotrigine, among many others, can cause a pityriasiform eruption that resembles pityriasis rosea. Drug-related pityriasis rosea-like lesions may appear more red-violet in color, typically do not present with a herald patch, and may be associated with eosinophilia.
L42 – Pityriasis rosea
77252004 – Pityriasis rosea
- Exanthematous drug eruption
- Tinea corporis
- Tinea versicolor
- Nummular dermatitis (nummular eczema) – very pruritic
- Guttate psoriasis – smaller size, thicker scale
- Small plaque parapsoriasis
- Secondary syphilis – Genital and palmoplantar lesions. Systemic symptoms are more pronounced, including lymphadenopathy, fevers, history of primary chancre, condyloma lata. If remotely suspicious, check syphilis serologies.
- Erythema multiforme
- Other conditions with a "Christmas tree" distribution, including pityriasis lichenoides, erythema dyschromicum perstans (ashy dermatosis), and, often, drug-induced lichen planus. Aggressive HIV-associated Kaposi sarcoma may show a pityriasis rosea-like pattern with oval violaceous papules and nodules.